Hail, Burnett
- When
- September 19, 6:18 PM CST to 6:20 PM CST
- Where
- Burnett County, 1.6 mi ESE of Yellow Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.920, -92.370
A cold front moved through north-central Minnesota in the late afternoon hours on Thursday, September 19, 2024. Out ahead of the cold front in northeast Minnesota, discrete severe thunderstorms began to form in far northeast Minnesota along the US Hwy 53 corridor around 4 PM CT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved through north-central Minnesota in the late afternoon hours on Thursday, September 19, 2024. Out ahead of the cold front in northeast Minnesota, discrete severe thunderstorms began to form in far northeast Minnesota along the US Hwy 53 corridor around 4 PM CT. The first Severe Thunderstorm Warning was issued at 4:15 PM for parts of far northeast St. Louis County and northwest Lake County as the severe storm moved northeastward around 30 mph. By 4:55 PM, conditions within a different severe supercell thunderstorm warranted the first Tornado Warning of the evening to be issued for central St. Louis County around the communities of Cotton and Canyon, MN. Between 5 and 5:30 PM that evening, multiple additional Severe Thunderstorm and Tornado Warnings were issued along and east of US Hwy 53 and along the I-35 corridor into east- central Minnesota. The cold front continued to move eastward through the early evening hours on the 20th, with storms beginning to enter Douglas and Burnett Counties in northwest Wisconsin towards 6 PM as low-level funnel clouds were reported by law enforcement and trained weather spotters. Hail up to 1.5 inches in diameter was reported from the strongest thunderstorms, but in very localized reports. As the air mass began to cool and stabilized in the mid-evening hours, the threat for additional tornadoes began to wane and the strongest thunderstorms were limited to the Twin Ports and across northwest Wisconsin. As the cold front entered northwest Wisconsin by late evening, activity subsided to only showers and general thunderstorms with no additional impacts reported overnight. In total, eight Tornado Warnings, nine Severe Thunderstorms Warnings and two Special Marine Warnings were issued for this severe weather event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 19, 5:41 PM CST, 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Duluth MN 641 PM CDT Thu Sep 19 2024 .KEY MESSAGES... - Strong to severe thunderstorms are ongoing across parts of northeast Minnesota and northwest Wisconsin, with storms gradually weakening and tracking east through the evening. - Another chance for showers and thunderstorms on Saturday. Depending on timing and placement, a few strong storms could occur. - Seasonable temperatures return Sunday and into next week. && .DISCUSSION... Issued at 145 PM CDT Thu Sep 19 2024 As expected, a stacked upper level low continues to steadily march along the International Border this afternoon, pushing a north-south cold front into and across Minnesota. As instability builds and our cap erodes, quick upscale growth is expected as storms ignite along the cold front, taking advantage of 2000-3000 J/kg SBCAPE and 25- 40knots bulk shear. Storms are expected to ignite first in southern Minnesota and unzip to the north through the Twin Ports. A secondary area of storms closer the upper level low should also pop off across the Iron Range and into the MN Arrowhead. CAMs are still in decent agreement for ignition in the Northland in the 4-6pm timeframe, then pushing east through 10-11 PM across the Arrowhead and NW WI. Across the board, large hail, damaging winds, and a couple tornadoes are possible hazards. An initially discrete mode is expected to become kind of messy as it evolves into clusters. Bulk shear is expected to wane into the evening hours, reducing the chance for a true QLCS type system to be realized. The one exception might be in the MN Arrowhead where locally high shear close to the low could help more of a linear system come to fruition. Slightly more backed winds in the northern portion of the CWA could lead to enhanced SRH and better low level curvature in hodographs, which will need to be monitored for an isolated tornado threat. Otherwise marginal SRH and already fairly southerly winds further south may lead to a reduced tornado threat. Large hail up to ping pong size in diameter remains possible, especially in the first couple hours of convection initiation. Damaging winds up to 60 mph are possible, especially with any more linear clusters or decaying storms. In addition to the severe threat, some quick downpours and locally heavy rain is possible, thanks to our very moist environment. PWATs at International Falls were 1.46 inches this morning, which is a new daily max for the 12z sounding. Some high rainfall rates are likely with storms, and were already observed in some of our morning convection. However, with antecedent dry conditions, 1 hour flash flood guidance is 2-3 inches across much of the area expected to see heavy rain this afternoon and evening, so we would need very impressive rates in order to get any minor flooding. Beyond today, the Northland finds itself stuck between a high pressure over the southern Plains and an upper level trough bearing down from Canada. Global models have come into better agreement on an oblong trough brushing over northern Minnesota Saturday, bringing our next chance of precipitation, most likely in the afternoon and evening. Some instability is present and if the cap can be eroded a cold front would have access to over 1000 J/kg of MUCAPE (mostly in NW WI) which could produce some stronger afternoon thunderstorms. Much to the approbation of summer lovers, above normal temperatures are expected to continue through Saturday with highs rising into the 70s and low 80s. We are still on track to see more normal temperatures return Sunday behind Saturday's front with highs in the 60s and overnight lows in the 40s and 50s. These relatively cooler temperatures should continue into next week. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 641 PM CDT Thu Sep 19 2024 Thunderstorms will impact several TAF sites this evening, with patchy fog developing overnight as storms diminish. A period of gusty west winds and scattered clouds Friday afternoon. In the next few hours, strong to severe thunderstorms will impact DLH and HYR causing reductions to IFR or worse conditions as heavy rain, strong winds, and possible hail impact at DLH 00z to 02z or so and HYR around 01z to 04z. Elsewhere VFR conditions will prevail this evening, with patch fog developing at HIB and HYR causing reductions to MVFR visibility. Fog will quickly lift on Friday morning, but low level moisture will cause initially MVFR stratocumulus clouds to develop at INL and possibly HIB on Friday morning into the afternoon, lifting to VFR ceilings before eventually clearing out. Otherwise conditions at other sites remaining VFR through the day Friday. South to southwest winds around 5 knots overnight becoming westerly around 10 knots gusting to 15-20 knots on Friday. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 145 PM CDT Thu Sep 19 2024 A cold front brings a chance for thunderstorms late this afternoon into the evening hours. Strong winds and large hail are possible along with frequent lightning. Thunderstorms should be past Western Lake Superior by late evening and winds begin to turn southerly. Friday, expected southwesterly winds with some breezy afternoon gusts behind today's cold front. Some gusts of 15-20 knots are possible, but Small Craft Advisory criteria are not expected to be met. South to southwest winds continue Saturday, mostly less than 10- 15 knots, and there is a chance for some showers and thunderstorms in the afternoon and evening. Winds become northwesterly Sunday, fairly light around to less than 10 knots. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...Levens AVIATION...JJM MARINE...Levens
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 253 PM CDT Thu Sep 19 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 253 PM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are forecast to develop this afternoon over central and north-central Minnesota ahead of a cold front. The line of storms will slowly progress eastward with time into east-central Minnesota, the Arrowhead, and northwest Wisconsin through this evening. Some of the storms may become severe. Primary hazards are hail up to ping pong ball size, damaging winds, and perhaps a few weak tornadoes. Localized heavy rain may occur which could lead to minor flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for more thunderstorms Saturday into early next week but the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. LSZ121-140>148-150-202000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 253 PM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Isolated scattered to thunderstorms are forecast this afternoon and evening. A few storms may be severe with large hail, wind gusts of 35 to 50 knots, and frequent lightning are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for more thunderstorms Saturday into early next week but the threat for severe weather is low. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth
Preliminary Local Storm Report
National Weather Service Duluth MN
533 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tornado 2 SSE Cotton 47.14N 92.45W
09/19/2024 St. Louis MN Public
Photo via social media of a tornado on the
ground northwest of Lake Elora. location and
time estimated.
&&
KLLPreliminary Local Storm Report
National Weather Service Duluth MN
545 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail 5 NE Mahtowa 46.62N 92.56W
09/19/2024 M1.00 Inch Carlton MN Trained Spotter
&&
SGSpecial Weather Statement
National Weather Service Duluth MN
552 PM CDT Thu Sep 19 2024
MNZ011-012-192315-
Northern Cook/Northern Lake MN-North St. Louis MN-
552 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES THROUGH 615 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Boundary Waters Canoe Area Wilderness, or 15 miles north of
Ely, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Basswood Lake, Burntside Lake, northwestern Boundary Waters Canoe
Area Wilderness, Boundary Waters Canoe Area Wilderness Near Trout
Lake, Cummings Lake, High Lake, Lake Agnes, Crooked Lake, Fourtown
Lake, Big Moose Lake, and Lac la Croix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Minnesota.
&&
LAT...LON 4825 9198 4825 9195 4823 9195 4824 9190
4821 9186 4820 9172 4811 9170 4812 9169
4810 9164 4810 9156 4795 9192 4797 9208
4806 9221 4829 9202
TIME...MOT...LOC 2252Z 211DEG 44KT 4812 9196
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JDSPreliminary Local Storm Report
National Weather Service Duluth MN
629 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Tstm Wnd Dmg 3 N Canyon 47.09N 92.47W
09/19/2024 St. Louis MN Public
Multiple trees down along the highway via
photo from social media.
&&
LCRPreliminary Local Storm Report
National Weather Service Duluth MN
703 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 2 E Mahtowa 46.58N 92.59W
09/19/2024 M1.50 Inch Carlton MN Trained Spotter
Damage to cars on Interstate 35 near
Mahtowa.
&&
SGSpecial Weather Statement
National Weather Service Duluth MN
703 PM CDT Thu Sep 19 2024
MNZ011-012-019-200030-
Northern Cook/Northern Lake MN-Central St. Louis MN-
North St. Louis MN-
703 PM CDT Thu Sep 19 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES THROUGH 730 PM CDT...
At 703 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Birch Lake, or 10 miles south of Ely, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ely, Babbitt, Winton, Birch Lake, White Iron Lake, Fall Lake,
Greenstone Lake, Gabbro Lake, Farm Lake, Shagawa Lake, and Bear
Island Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Minnesota.
&&
LAT...LON 4763 9182 4773 9205 4799 9185 4798 9164
4785 9154
TIME...MOT...LOC 0003Z 212DEG 29KT 4775 9187
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JDSThe Duluth radar (KDLH), 103 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Photos and video were received of large trees downed on several properties and on the roadway on Ham Lake Road in Danbury. One house also had a tree fall into the side of the house. Two properties along this road also had docks on Ham Lake that were damaged and flipped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210565, 1210566.